what are the usual side effects to the harmone shot prior to radiation therapy. Is there anything I can take to minimize these side effects?
There's a lot that can be done and many posts on this board about it. You can search the board and find them. A great recent book by one of the experts in dealing with these side effects is "Invasion of the Prostate Snatchers," Blum and Scholz, 2010.
Had two 3 month shots of HT with 38 IMRT sessions.
Only problems with the HT was hot flashes & sleep problems.
Hot flashes were not much of a problem.
The sleeping problems were a real pain. Had to get sleeping pills.
got off those 5 months after the last 3 month shot.
The side effects ended about 5 months after the last 3 month hormone shot.
As i go for my next PSA test result next week i as all other PC men hope for good numbers so that no therapy will be needed. It does play with your mind awaiting these results every 6 months.
when does the side effects end?, hotflashes and sleep issues are terrible I feel so bad for him...
NCOBJIM has already posted his experience, but mine has been somewhat different during three on-therapy phases of intermittent triple androgen deprivation therapy, also known as intermittent triple hormonal therapy.
All three times I substantially recovered from side effects in about three months, and I had virtually no noticeable side effects by the six months point. That's fairly typical for patients on triple blockade. However, the length of time on blockade and the age of the patient seem to make a difference in recovery for many of us. If patients are over about 70 years and have been on blockade longer than two years, they run an increased risk of slower recovery or even permanent side effects. If the latter occur, some patients can benefit from testosterone replacement therapy, if that is deemed safe in their particular circumstances.
If you have a loved one who is experiencing terrible severity of hot flashes and sweats side effects, that person needs to know that the vast majority of men can achieve complete or almost complete relief from a variety of medications (for example, Megace, depot Provera). Some men require just one shot to achieve a complete and long-term suppression of flashes and sweats. Several books do a good job of reviewing these options. One is titled something like "100 Questions about Prostate Cancer," and I believe the lead author is Pamela Ellsworth. Another excellent source is "Invasion of the Prostate Snatchers" by Ralph Blum and expert medical oncologist Dr. Mark Scholz, MD (August 2010), reviewed in a thread on this board last fall.
My own flashes and sweats were a nuisance during my first cycle starting back in late 1999 but were not bothersome enough for me to want to have medication. They were even less bothersome during the second cycle, and they decreased to just noticeable for my third cycle. I've used countermeasures to minimize them. One countermeasure is fans and zippered sweatshirts. Another is soy isoflavones. Both seem to me to help.
thank you for the info. he's a guy he wont take more meds..lol, I feel for him and was wondering what I can do to help and when we could expect them to stop. desire is whole another issue, as I explained in another post, he's just not himself kwim.. He's 66 used to run circles around me (I'm 40), now he's slowed down but I really think its lack of sleep. It sounds like this might be more than a 5 month process from reading all the posts here. For his sake I hope this is it.. is it not realistic to hope for?
thank you for the info. he's a guy he wont take more meds..lol, I feel for him and was wondering what I can do to help and when we could expect them to stop.
Your guy has already taken the shots, which have the unwanted effects he is now feeling and that are causing him to lose sleep. He is also taking radiation and is fine with that. So what's the problem with one more medication do you think? I'm thinking he really does not understand what an additional, one-time or occasional medication could do for him. Of course, it's his choice. It's odd, but I've learned that many of us choose suffering rather than trying a countermeasure that is effective.
desire is whole another issue, as I explained in another post, he's just not himself kwim.. He's 66 used to run circles around me (I'm 40), now he's slowed down but I really think its lack of sleep. It sounds like this might be more than a 5 month process from reading all the posts here. For his sake I hope this is it.. is it not realistic to hope for?
Yes, desire does take a big hit for many of us, and sleep is likely a very minor part of the issue. The cause is the huge drop in testosterone. However, with countermeasures, some of us are able to salvage more of a romantic life than would otherwise have happened. Additionally, provided the radiation has not substantially decreased capacity for sex, his desire and capability are very likely to return within a few months of the run-out date for the hormonal therapy drugs.
Research comparing six months of supportive hormonal therapy to two years of the therapy demonstrated a substantially better outcome for the longer therapy. That said, no one knows exactly where the sweet spot is, nor whether it is similar for all patients. Perhaps one year is best; perhaps two and a half years. We also need to remember that in chosing therapies we are playing an odds game. Your guy might want to cut his hormonal therapy short, at say the six months point, because of the burden of the side effects for him, and run some increased risk (but far from a certainty) of less effectiveness against the cancer.
However, with countermeasures, some of us are able to salvage more of a romantic life than would otherwise have happened.
Hmmm...Jim, and what are these countermeasures? Inquiring minds would love to know. Are you just talking about the equipment working or are you talking about some way for a man to actually feel the desire?
One key is to keep, to put it delicately, the muscle exercised, one way or another. I'm convinced this helps make a difference. Erotic imagery can help, even when desire is low. So sometimes can making time for physical affection while not setting high expectations. Dr. Scholz has commented about this a number of times.